MAUDE Adverse Event Report: CORDIS CASHEL SABER 3MM4CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CASHEL SABER 3MM4CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48003004X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device history record (dhr) review was conducted and the product met quality requirements for product acceptance.This device was received for analysis, but the engineering report is not yet available.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
During a percutaneous transluminal angioplasty (pta) procedure, the saber balloon 3mm x 4cm x 150cm ruptured during endovascular procedures.There was no reported patient injury.The target lesion is unknown but slightly calcified and tortuous.The device was not used for a chronic total occlusion (total occlusion >3 months).There were no difficulty noted in the balloon during prep.There were no difficulties removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product the product into the patient.A competitor's contrast media and inflation device was used.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve, the guide catheter, or through the vessel.There was no difficulty crossing the lesion.The catheter has never been in an acute bend.The plunger did not depress into the syringe/indeflator when trying to inflate there was no difficulty tracking towards the lesion.The device was stored per the ifu for one week.The device is available for analysis.No other information was provided.
 
Additional Manufacturer Narrative
During a percutaneous transluminal angioplasty (pta) procedure, the saber balloon 3mm x 4cm x 150cm ruptured during endovascular procedures.There was no reported patient injury.The target lesion is unknown but slightly calcified and tortuous.The device was not used for a chronic total occlusion (total occlusion >3 months).There was no difficulty noted in the balloon during prep.There were no difficulties removing the product from the hoop, the protective balloon cover, the stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product the product into the patient.A competitor's contrast media and inflation device were used.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve, the guide catheter, or through the vessel.There was no difficulty crossing the lesion.The catheter has never been in an acute bend.The plunger did not depress into the syringe/indeflator when trying to inflate there was no difficulty tracking towards the lesion.The device was stored per the ifu for one week.No other information was provided.The product was returned for analysis.A non-sterile unit of a saber 3mm x 4cm 150cm balloon catheter was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon looks like it¿s been previously inflated.The unit was thoroughly inspected, and no other anomalies were observed.Per functional analysis balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A leakage of water was observed on the balloon¿s proximal area.Per sem analysis on the balloon leakage observed during inflation test, results showed that the balloon leakage was caused by a rupture on the balloon surface.The inner surface revealed no anomalies adjacent to the balloon rupture.The outer surface revealed evidence of scratch marks adjacent to the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface led to the rupture condition found on the received balloon.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82173084 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst¿ was confirmed through analysis of the returned device.The exact cause of the event could not be determined during analysis.Based on the information available for review, vessel characteristics (slightly calcified and tortuous) may have contributed to the event as evidenced by abrasions noted on the outer surface during analysis.Sem analysis results showed that the balloon material presented evidence of scratch marks near to the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface could probably led to the rupture condition found on the received balloon.It is suggested that the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process; therefore, no corrective/preventive action will be taken at this time.

Brand Name
SABER 3MM4CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, tipperary 0000
EI  0000
MDR Report Key10179938
Report Number9616099-2020-03754
Device Sequence Number19711531
Product Code LIT
UDI-Device Identifier20705032069097
UDI-Public20705032069097
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K133843
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2022
Device Model Number48003004X
Device Catalogue Number48003004X
Device Lot Number82173084
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/10/2020
Initial Date Received by Manufacturer 05/25/2020
Supplement Date Received by Manufacturer06/26/2020
Initial Report FDA Received Date06/22/2020
Supplement Report FDA Received Date07/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK.